75°F
Sponsored by

Deadly "Sizzurp" Trend Continues to Grow

SPRINGFIELD, Mo. -- A popular trend among teens and college students commonly referred to as "sizzurp," "syrup," or "purple drank" is continuing to grow. Soda and candy are mixed with prescription cough syrup to get high. The trend is very dangerous and can lead to death.
SPRINGFIELD, Mo. --  It's a deadly trend among teens and college students across the nation, and it's continuing to grow.

People are mixing prescription cough syrup with candy and soda to get high without taking into account just how dangerous it is.

It's called "sizzurp" and is also referred to as "lean," "syrup," or "purple drank."  It's costing many people a trip to the Emergency Room and in some cases, it's even costing people their lives.

We hear it in rap songs.  Musicians sing about "sizzurp" or "purple drank" all the time.

"I think it gets reintroduced because of pop culture," says Family Pharmacy Pharmacist Matt McNitt.

"It's very dangerous," says Cox Hospital Injury Prevention Outreach Coordinator Jason Martin.  "Because they downplay it and don't talk about how dangerous it is."

But as these rappers sing about the trend casually, it's important to note, it's anything but.

"It can make people unaware of their surroundings," says McNitt.  "It can decrease breathing to the point where breathing can ultimately stop."

The "sizzurp" they sing about is a mix of codeine-based prescription cough syrup mixed with soda and a type of candy to make the drink sweeter.

"They'll put lemon drops or jolly ranchers," says Martin.  "They'll add sweeteners to it."

Candy and soda seem innocent enough, but mix it with the cough syrup, and you have a deadly combination.

"People have the assumption it's safe because it's prescribed by a physician, it's a cough syrup," says Martin.  "But it has several ingredients that can be very dangerous."

In addition to the codeine, the cough syrup also contains a drug called Promethazine, which acts as a sedative.

"When you add those two things together in large quantities, sometimes people can end up taking 10, 15, 20 times the normal dose of what they're supposed to," says Martin.

While the cough syrup used is not an over the counter product, staff at Cox Hospital say kids still find a way to get their hands on it.

"It definitely still goes on in our community," says Martin.  "We see a lot of young people come in, putting all kinds of things in their systems and certainly this is one they're experimenting with."

Doctors say most kids find the cough syrup in their medicine cabinets or in a friend's medicine cabinet. 

It's important to dispose of these meds after taking them and parents should also communicate with their children about the dangers.

Symptoms to look for include mood changes, a shift in eating habits, sunken eyes and sleepiness.


Page: [[$index + 1]]
comments powered by Disqus